Affordable Access

Cancer chemotherapy-induced lactose malabsorption in children.

Authors
  • Hyams, J S
  • Batrus, C L
  • Grand, R J
  • Sallan, S E
Type
Published Article
Journal
Cancer
Publication Date
Feb 15, 1982
Volume
49
Issue
4
Pages
646–650
Identifiers
PMID: 7055778
Source
Medline
License
Unknown

Abstract

To determine whether lactose malabsorption can be induced in children receiving cancer chemotherapy, lactose breath hydrogen tests (LBHT) were performed on 27 patients (ages 2 months to 16 10/12 years, mean 4 3/12 years) with neoplastic disease. Nine patients had an LBHT before their first course of chemotherapy and then 7--26 days afterwards. Eighteen other patients, less than 5 years old and presumed by virtue of age to be normal lactose absorbers, had an LBHT 7--24 days after their last course of chemotherapy. All nine in the first group had a normal LBHT before chemotherapy, and three had an abnormal LBHT 7--21 days later. Six of eighteen patients in the second group had an abnormal LBHT. Of the nine patients with an abnormal LBHT, six had a history of diarrhea associated with chemotherapy. These findings have important implications for children receiving cancer chemotherapy. High-calorie, milk-containing solutions used in nutritional support may precipitate cramps and diarrhea in some of these patients. A therapeutic trial of a low lactose diet in children in whom diarrhea develops during chemotherapy may be indicated.

Report this publication

Statistics

Seen <100 times